Tennessee, 2006

Damaging Wind in Tennessee, August 10, 2006

August 10, 2006 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 1:56 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 10, 1:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT THU AUG 10 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...INTERESTING FORECAST
THIS AFTERNOON WITH A SERIES OF UPPER LEVEL WAVES MOVING SOUTHEAST
FROM THE MID-WEST AND OHIO VALLEY SOUTHEAST TOWARD THE FORECAST AREA
THE NEXT 24-36 HOURS. ONE SUCH WAVE (MCV) IS MOVING SOUTHEAST ACROSS
SOUTHERN INDIANA. CORFIDI VECTORS SLOWLY TURN MORE SOUTHEAST WITH
TIME WHICH SHOULD ALLOW DEVELOPING CONVECTION OVER SOUTHERN INDIANA
AND SOUTHERN ILLINOIS TO TURN MORE SOUTH TOWARD THE FORECAST AREA.
FAIRLY DECENT INSTABILITY ADVECTING INTO THESE STORMS ACROSS
CENTRAL-WESTERN KENTUCKY WITH SPC SHOWING MLCAPES OF 4000-4500 J/KG.
MLCAPES MUCH LESS OVER EAST TENNESSEE FOR NOW...BUT LATEST RUC
SHOWING INCREASING INSTABILITY THROUGH THE REST OF THIS AFTERNOON-
EVENING. GIVEN NORTHWEST FLOW ALOFT AND 500-700 THICKNESS...STORMS
SHOULD MOVE TOWARD THE AREA DURING THE EVENING. DUE TO MID-LEVEL DRY
AIR AND HIGH PWS...SOME OF THESE STORMS COULD BE SEVERE PRODUCING
DAMAGING WINDS AND TORRENTIAL RAINS WITH LOCALIZED FLOODING POSSIBLE.
LATEST HPC EXCESSIVE RAINFALL SHOWS A SLIGHT RISK OF FLASH FLOODING
FOR SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.

CONVECTION WILL WEAKEN BY MIDNIGHT WITH AREAS OF FOG POSSIBLE AGAIN
OVERNIGHT AND EARLY FRIDAY MORNING.

FOR FRIDAY...BOTH THE NAM AND GFS SHOW COLD FRONT APPROACHING THE
FORECAST AREA WITH ANOTHER SHORT-WAVE PRODUCING WIDESPREAD
CONVECTION. AIRMASS WILL ONCE AGAIN BECOME MODERATE UNSTABLE WITH
CAPES OF 2000-2500 J/KG...SO CAN NOT RULE OUT AN ISOLATED SEVERE
STORM.

FOR FRIDAY NIGHT AND ESPECIALLY SATURDAY...NAM AND GFS MODELS DIFFER
GREATLY IN REGARD TO SHORT-WAVE PASSAGE. GFS MUCH FASTER THAN THE
NAM AND LATEST NCEP DISCUSSION SUGGEST NAM IS AN OUTLIER AND SHOULD
BE DISGARDED. WILL TREND TOWARD THE LOWER POPS OF THE GFS MODEL.
HOWEVER...BOTH MODELS SHOW AN INVERTED TROUGH OF THE AREA WHICH
COULD PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS...SO WILL NOT TAKE
POPS OUT TOTALLY.

.LONG TERM (SUNDAY THROUGH THURSDAY)...WATCHING SHORT WAVES DROPPING
WELL SOUTH AND EAST OF THE VIEWING AREA ON MODEL PROGS FOR THE EARLY
PART OF THE FORECAST PERIOD LEAVING A BIT DRIER AND A LITTLE MORE
STABLE ATMOSHPERE IN PLACE. HOWEVER...MONDAY NIGHT INTO TUESDAY NEXT
SERIES OF WAVES HELPS TO PRESS ANOTHER SYNOPTIC BOUNDARY TOWARD THE
SOUTHERN APPALACHIANS WITH POSSIBILITY OF PASSAGE AROUND TUESDAY
NIGHT INTO WEDNESDAY TIMEFRAME. DUE TO UNCERTAINTY IN FROPA IN
NORTHWEST FLOW PATTERN WILL KEEP POPS IN SLIGHT CHANCE CATEGORY FOR
NOW. MAINTAIN DRY FORECAST WEDNESDAY NIGHT THROUGH EARLY FRIDAY AS
SURFACE HIGH BUILDS EAST INTO THE NORTHEASTERN QUARTER OF THE NATION
WITH DRIER AND MORE STABLE LOW LEVEL EAST TO NORTHEAST FLOW BEHIND
FRONT. STAYED CLOSE TO SUPERIOR GFS MOS CONCERNING TEMPS THROUGH
LONG TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  89  71  85 /  30  70  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  73  88  70  83 /  40  70  50  30
OAK RIDGE, TN                       72  88  69  83 /  50  70  50  20
TRI CITIES AIRPORT, TN              68  82  65  79 /  60  70  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH/TH
Hazardous weather outlook, Aug 10, 9:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT THU AUG 10 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1000 AM EDT (900 AM CDT) THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO TONIGHT
ACROSS SOUTHWEST VIRGINIA AND EAST TENNESSEE...

LATE THIS MORNING...A STATIONARY FRONT WAS LOCATED ACROSS THE OHIO
VALLEY WITH VERY WARM...MOIST AND UNSTABLE AIR SOUTH OF THE FRONT
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. AN UPPER LEVEL
DISTURBANCE WILL MOVE SOUTHEAST FROM THE OHIO VALLEY TOWARD THE
CENTRAL APPALACHIANS LATE TODAY AND TONIGHT. THIS DISTURBANCE
COMBINED WITH THE VERY UNSTABLE AIR IN PLACE WILL PRODUCE WIDESPREAD
THUNDERSTORMS OVER THE ILLINOIS...INDIANA AND WESTERN KENTUCKY
WHICH WILL MOVE SOUTHEAST TOWARD THE CENTRAL AND SOUTHERN APPALACHIANS
THIS EVENING. WIDESPREAD THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
SOUTHWEST VIRGINIA AND NORTHERN SECTIONS OF TENNESSEE LATE TODAY AND
TONIGHT.

SOME OF THE THESE THUNDERSTORMS MAY BECOME SEVERE PRODUCING DAMAGING
DOWNBURSTS WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING.

ELSEWHERE...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS TENNESSEE FRIDAY
AND POSSIBLY SATURDAY. THE FRONTAL BOUNDARY WILL BE THE FOCUS FOR
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS. A FEW OF THESE
STORMS COULD BE STRONG TO SEVERE EACH DAY. THE RIDGE OF HIGH PRESSURE
WILL SHIFT TO THE WEST AND SOUTHWEST AS AN UPPER LEVEL TROUGH MOVES
DOWN FROM THE NORTH AND NORTHEAST. THIS SHOULD RESULT IN COOLER
TEMPERATURES AND FEWER THUNDERSTORMS SUNDAY THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
FRIDAY.

DH

In the hours before

Special weather statement, Aug 10, 10:18 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1118 AM EDT THU AUG 10 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
1018 AM CDT THU AUG 10 2006 /1118 AM EDT THU AUG 10 2006/

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST VIRGINIA AND EAST TENNESSEE...

LATE THIS MORNING...A STATIONARY FRONT WAS LOCATED ACROSS
SOUTHWEST VIRGINIA TO THE OHIO VALLEY. THE AIRMASS ALONG AND SOUTH
OF THIS FRONT WILL BECOME QUITE UNSTABLE DUE TO THE VERY WARM AND
HUMID CONDITIONS. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE
BOUNDARY THIS AFTERNOON AND EVENING THEN MOVE SOUTHEAST ACROSS THE
REGION. ALSO...A LARGE AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP
ACROSS THE OHIO VALLEY THEN MOVE TOWARD THE REGION OVERNIGHT.

DUE TO THE VERY UNSTABLE CONDITIONS...SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON THOUGH THE EVENING HOURS. THE MAIN
CONCERN WITH THESE STORMS WILL BE DAMAGING DOWNBURST WINDS...
TORRENTIAL RAINS...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE
GREATEST COVERGE OF STORMS WILL LIKELY BE ALONG AND NORTH OF
INTERSTATE 40.

RESIDENTS ACROSS SOUTHWEST VIRGINIA AND EAST TENNESSEE SHOULD KEEP
ABREAST OF THE LATEST WEATHER DEVELOPMENTS. PLEASE STAY TUNED TO
YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND TV STATIONS FOR
LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH
Special weather statement, Aug 10, 1:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT THU AUG 10 2006

TNZ100>102-101930-
BRADLEY-EAST POLK-WEST POLK-
238 PM EDT THU AUG 10 2006

...A STRONG THUNDERSTORM WAS AFFECTING BRADLEY AND POLK COUNTIES...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND....MOVING SOUTHEAST AT 10 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Knoxville radar (KMRX), 156 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 10, 2:00 PM EST to 2:10 PM EST
Where
Polk County, Copperhill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
35.000, -84.367

A few trees down across the southern half of the county near Copperhill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531430.